Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 71, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2004, 7:27 PM CDT for Butler County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2004, 7:27 PM CDT (00:27 UTC)
- Expired
- May 13, 2004, 8:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 140027 SVRICT KSC015-140130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 728 PM CDT THU MAY 13 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 830 PM CDT. * AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF ROSE HILL...OR ABOUT 13 MILES SOUTHEAST OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR AUGUSTA AROUND 750 PM CDT... NEAR TOWANDA AROUND 800 PM CDT... NEAR EL DORADO AROUND 815 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 830 PM CDT. LAT...LON 3768 9714 3750 9713 3784 9669 3798 9698 $$ /JAKUB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:46 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, May 13, 3:46 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 346 PM CDT THU MAY 13 2004 .DISCUSSION... MAIN FOCUS IS ON CONVECTIVE TRENDS INTO THIS EVENING AND ANY ADDITIONAL FLOODING POTENTIAL. TONIGHT: WL LIKELY TRIM THE FLOOD WATCH EVEN MORE TO JUST SOUTHEASTERN KANSAS THRU THIS EVENING. COULD STILL SEE REDEVELOPMENT OF CONVECTION OVER SERN KS INTO THIS EVENING GIVEN THAT AREA IS STILL IN THE RR QUAD OF THE UPR JET AND THERE IS ALSO REMNANT ELEVATED INSTABILITY. HOWEVER, ATTM, IT APPEARS THAT MCS ACTIVITY IN ERN OK IS INTERCEPTING THE STRONGEST 850 INFLOW. NEVERTHELESS, COULD STILL SEE SOME MORE LOCALLY HVY RAINFALL THIS EVE IN THE SE. AFTER MIDNIGHT, THE RAIN SHOULD MOVE OUT OF SERN KS AS THE 850 WINDS VEER TO WESTERLY. CLOUDS SHOULD HANG TOUGH TONIGHT. SHOULD SEE DECREASING CLOUDS TOWARD MORNING IN CNTRL KS AS DOWNGLIDE AND DRYING TAKE OVER. THEREFORE, COLDEST MINS (MID 30S) SLATED FOR RSL/GBD AREA, WITH UPR 40S IN THE SERN ZONES. FRIDAY-FRI NIGHT: SFC HIGH PRESSURE AND CONTINUED ISENTROPIC DOWNGLIDE/DRYING WL CLEAR THE REMNANT LOW CLOUDS OUT OF S-CNTRL/SERN KS DURG THE MORNING HRS. META FCST SOUNDINGS INDICATE A MIX TO JUST BLO 850, WHICH WOULD SUPPORT HIGHS IN THE LOWER TO MID 60S. THE SFC RIDGE WL REMAIN ANCHORED IN ERN KS FRI NIGHT, WITH MOSTLY CLEAR SKIES DURG AT LEAST THE EVENING. GIVEN RECENT RAINFALL, COULD EXPERIENCE AT LEAST SOME PATCHY FOG FORMATION. ONE NEGATIVE FACTOR WOULD BE SOME CIRRUS ADVECTING INTO CNTRL SXNS LATE. SAT-SAT NIGHT: WAA PATTERN DEVELOPS DURG THIS PERIOD. GIVEN DECENT SUNSHINE SAT, 1000-850 THICKNESSES WOULD SUPPORT HIGHS IN THE LOW-MID 70S. LOW LVL MOISTURE BEGINS RETURNING SAT, HOWEVER META PROGS HIGHS CIN VALUES. LATER SAT NIGHT, STRONG ISENTROPIC UPGLIDE PATTERN DEVELOPS PARTICULARLY OVER CNTRL SXNS, IN CONJUNCTION WITH SOME ELEVATED INSTABILITY. SO WL CARRY SLIGHT CHANCE OF SHOWERS/T-STORMS SAT NIGHT, AND SOME OF THIS ACTIVITY COULD LINGER INTO SUN AM. SUN-THURS: UPPER PATTERN WL GRADUALLY TRANSITION DURG THIS PERIOD. THE PATTERN WL BE NEARLY ZONAL SUN-MON ACROSS THE NRN CONUS WITH THE GFS AND ECMWF CONTINUING TO SHOW DIFFERENCES WITH THE TIMING/AMPLITUDE OF INDIVIDUAL SHORTWAVES WITHIN THE FLOW. BY WED AND THURS, THE UPPER RIDGE BUILDS CONSIDERABLY OVER THE SERN U.S. WITH A POSITIVELY-TILTED UPPER TROF FORMING OVER THE WRN STATES. THE GFS PROGS A COLD FRONT TO DROP SWD INTO OUR FCST AREA MON NGT, THEN STALLS IT TUES, AND LIFTS IT NWD OUT OF THE AREA BY WED. THE ECMWF KEEPS THIS FRONTAL SYSTEM TO OUR N THE ENTIRE PERIOD. DECIDED TO ADD 20 POPS FOR MON NGT THRU TUES NGT FOR OUR NRN/NERN-MOST COUNTIES ATTM, BUT CONFIDENCE IS SOMEWHAT LOW. WOULD THINK PRECIPITATION CHANCES WOULD END WED-THURS AS THE UPR FLOW TURNS LIGHT SWRLY OVER OUR FCST AREA, LIKELY RESULTING IN AN INCREASED CAP STRENGTH. OTHERWISE, NO SIG CHANGES TO TEMPS WITH HIGHS IN UPR 70S/LWR 80S. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 44 63 47 73 / 20 5 0 10 HUTCHINSON 41 63 46 73 / 20 0 0 10 NEWTON 43 63 45 73 / 20 0 0 10 ELDORADO 44 63 46 73 / 30 5 0 10 STROTHER FIELD 45 63 47 73 / 50 5 0 10 RUSSELL 37 64 45 73 / 20 0 0 10 GREAT BEND 38 64 45 73 / 20 0 0 10 SALINA 39 63 45 73 / 20 0 0 10 MCPHERSON 41 63 45 73 / 20 0 0 10 COFFEYVILLE 47 62 46 73 / 80 10 0 5 CHANUTE 47 61 46 73 / 80 10 0 5 IOLA 46 61 46 73 / 80 10 0 5 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR SERN KS THIS EVENING. && 9/CARUSO
Hazardous weather outlook, May 13, 4:30 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 430 PM CDT THU MAY 13 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 430 PM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT SOUTHEASTERN KANSAS THIS EVENING, BEFORE ENDING LATER TONIGHT. LOCALLY HEAVY RAINFALL OVER ALREADY SATURATED GROUND MAY CAUSE SOME FLASH FLOODING PROBLEMS THIS EVENING IN THE SOUTHEASTERN COUNTIES. PLEASE REFER TO THE LATEST FLOOD WATCH IN EFFECT FOR THAT AREA (TOPFFAICT). IN ADDITION, AN ISOLATED STORM OR TWO COULD BRIEFLY PRODUCE PENNY SIZE HAIL OR 60 MPH WINDS IN THE FAR SOUTHEASTERN COUNTIES THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING ACROSS THE AREA, AND THEN AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT. HOWEVER, IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/LAWSON/JMC
In the hours before
Local storm report, May 13, 6:27 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL HAYSVILLE 37.57N 97.35W
05/13/2004 0.88 INCH SEDGWICK KS BROADCAST MEDIA
&&
DAPMLocal storm report, May 13, 6:27 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO TIME OF REPORT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL HAYSVILLE 37.57N 97.35W
05/13/2004 0.88 INCH SEDGWICK KS BROADCAST MEDIA
&&
DAPMLocal storm report, May 13, 6:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL WEST WICHITA 37.65N 97.50W
05/13/2004 1.75 INCH SEDGWICK KS BROADCAST MEDIA
&&
DAPMLocal storm report, May 13, 6:44 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL WELLINGTON 37.27N 97.40W
05/13/2004 1.00 INCH SUMNER KS CO-OP OBSERVER
&&
DAPMLocal storm report, May 13, 6:48 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL DOWNTOWN WICHITA 37.69N 97.34W
05/13/2004 0.75 INCH SEDGWICK KS NWS EMPLOYEE
&&
DAPMLocal storm report, May 13, 6:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL WELLINGTON 37.27N 97.40W
05/13/2004 1.25 INCH SUMNER KS OFFICIAL NWS OBS
&&
DAPMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:06 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| May 13, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.